Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 151, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 24, 1997, 12:31 AM CDT for Hyde County, Sully County, South Dakota. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1997, 12:31 AM CDT (05:31 UTC)
- Expired
- Jul 24, 1997, 1:35 AM CDT
- In force
- 64 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
Counties Hyde County, SD, Sully County, SD
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:47 AM CDT | Thunderstorm Wind 62 | Highmore, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 23, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 5.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2898 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KABR 240531 RRA SVRABR SDC069-119-240635- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1231 AM CDT THU JUL 24 1997 * SEVERE THUNDERSTORM WARNING FOR EASTERN SULLY COUNTY - CENTRAL SOUTH DAKOTA HYDE COUNTY - CENTRAL SOUTH DAKOTA * UNTIL 135 AM CDT * SOME LOCATIONS AFFECTED HOLABIRD AROUND 1245 AM CDT HIGHMORE AROUND 105 AM CDT * AT 1229 AM CDT...ABERDEEN DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 31 MILES EAST OF PIERRE OR 7 MILES WEST OF HOLABIRD MOVING EAST AT 25 MPH. THIS STORM HAS A HISTORY OF DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! HG/DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 10:27 AM CDT, 14 hours 4 minutes earlier.
Area forecast discussion, Jul 23, 10:27 AM CDT, 14 hours 4 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 1025 AM CDT WED JUL 23 1997 LOW CLOUDS HANGING IN STUBBORNLY ACROSS CENTRAL ZONES...BUT CLOUDS SHUD BREAK UP BY EARLY AFTERNOON. ONCE THEY DO...RAPID HEATING SHUD KEEP CURRENT FCST HIGHS ON TRACK. OTHERWISE...CURRENT PACKAGE LOOKS GOOD... AND HAVE UPDATED ONLY FOR SKY CONDITION IN CENTRAL ZONES AND TO REMOVE$ MORNING CLOUDS ELSEWHERE. .ABR...NONE MIDDLEBROOKE
In the hours before
Special weather statement, Jul 23, 8:50 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 850 PM CDT WED JUL 23 1997 SDZ003>005-009-010-015>017-033>037-045-048-051-240700- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE... ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA... PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON 850 PM CDT WED JUL 23 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)... SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK SHELTER WHEN THREATENING WEATHER APPROACHES. BANN
Local storm report, Jul 23, 8:53 PM CDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT WED JUL 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PMJ HAYES SD 0.75 INCH HAIL
07/23/97 STANLEY
BANNSpecial weather statement, Jul 23, 8:53 PM CDT, 3 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 850 PM CDT WED JUL 23 1997 SDZ003>005-009-010-015>017-033>037-045-048-051-240700- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF...MCINTOSH...MOUND CITY...EUREKA...MOBRIDGE... ROSCOE...TIMBER LAKE...GETTYSBURG...FAULKTON...FT PIERRE...ONIDA... PIERRE...HIGHMORE...MILLER...MURDO...PRESHO...FT THOMPSON 850 PM CDT WED JUL 23 1997 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT (1 AM CDT)... SCATTERED THUNDERSTORMS WILL MOVE INTO AN UNSTABLE AIRMASS OVER PARTS OF CENTRAL AND NORTHEAST SOUTH DAKOTA THROUGH THE EARLY MORNING. SOME OF THE STORMS WILL BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. SEEK SHELTER WHEN THREATENING WEATHER APPROACHEFS. BANN
Local storm report, Jul 23, 8:54 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT WED JUL 23 1997
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM HAYES SD 0.75 INCH HAIL
07/23/97 STANLEY
BANNThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:37 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 48 min |
| Jul 23, 9:35 PM CDT | Flash Flood Warning | ABR | Stanley | 3 hr |
| Jul 23, 9:43 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 62 min |
| Jul 24, 12:09 AM CDT | Severe Thunderstorm Warning | ABR | Hughes | 46 min |
| Jul 24, 12:44 AM CDT | Flash Flood Warning | ABR | Hughes, Stanley | 2 hr |
| Jul 24, 12:49 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 61 min |
| Jul 24, 1:32 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 63 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.